WHAT CAUSES IT?
HIV meds. Although constipation is a pretty uncommon side effect with HIV drugs, each of the following has been known to cause constipation, but in less than 7% of people:
Other medications. These may include heartburn meds that contain calcium or aluminum. Depression, pain or antidiarrheal medications may also cause constipation.
Diet. Diets that are low in fiber, which often means a lack of fruit, vegetables or whole grains, can cause constipation. Fiber softens up stool, allowing it to pass more easily out of the body. If you need help deciding what foods to eat, your doctor can refer you to an HIV-savvy dietitian.
You can also visit TheBody.com/nutrition for lots of tips on healthy eating.
Other triggers. Depression, pregnancy, irritable bowel syndrome, inflammatory bowel disease, some cancers and intestinal disorders may cause constipation.
In the short term, constipation is bad enough: It can be uncomfortable and painful. But the longer you have it, the more dangerous it can become.
WHAT IS IT?
Constipation is the opposite of diarrhea. It's when you're unable to have, or have an unusually hard time having, a proper bowel movement. Most people have two to three bowel movements per day.
"Greasy foods just seem to have a much harder time working through me. It's easy for me to get very clogged up, and for things to slow down."
-- Shana, diagnosed in 1994
HOW TO TREAT
Add more fiber to your diet. Eating more fruits (e.g., bananas, raisins, grapes and prunes) and vegetables, plus whole-grain foods (e.g., oatmeal and bran cereals), are particularly helpful ways to do this. When a high-fiber diet isn't possible, take a fiber supplement instead, such as Benefiber or Citrucel, with extra water.
Drink more fluids. Since fluid in the body helps with softening stool, drink at least eight glasses of water a day.
Laxatives. Correctol and Ex-Lax are just two laxatives that can be bought over the counter at any drugstore and are commonly used. These should only be taken if your constipation is severe, since a laxative could cause pretty bad diarrhea. You generally don't have to worry about drug interactions with these drugs; however, chronic laxative use can be harmful to normal bowel function.
Products containing senna leaf extract, such as Senokot or Senexon (available for oral use or in suppository form), can help treat constipation without causing cramping.
Switch medications. If any medications -- HIV or otherwise -- are to blame for your constipation, and it goes on for months, your doctor may recommend switching to another drug(s).
Enemas. This is a more dramatic measure to treat constipation. There are different types of enema preparations, but they all clean out your colon and "flush out" any stool that may be stuck in there. However, enemas should be done infrequently if at all, and it's best to discuss this with your HIV specialist or primary care doctor.